What is Neonatal Abstinence Syndrome (NAS)?

What is Neonatal Abstinence Syndrome (NAS)?

What is Neonatal Abstinence Syndrome (NAS)?

Neonatal abstinence syndrome (NAS) is a condition affecting newborns that were exposed to addictive opiate or opioid drugs while in the mother’s womb. When a mother takes drugs such as heroin, codeine, oxycodone, or oxycontin, the drug will cross the placenta and enter the baby’s system. As the mother becomes more dependent on the drug, so too will the baby.

Symptoms of NAS

After the baby is born, the drug will then need to be cleared from the child’s system. Just as adults must go through withdrawal when they stop taking the drug, so too will an infant with NAS. As they do, they will exhibit a number of symptoms including blotchy skin, diarrhea, fever, a shrill cry, sweating, tremors, and vomiting. More severe issues such as problems breathing and eating as well as seizures can also be symptoms of NAS. When these symptoms are very severe NAS can be fatal for the newborn affected.

Symptoms of NAS will typically begin to show within one to three days after birth. In some cases, though, it may take up to one week before infants start showing signs of NAS. When a newborn is showing several symptoms, or the symptoms are particularly severe, it may take up to several weeks before a baby can be treated and released from the hospital.

Treatment for Infants in Ohio with Neonatal Abstinence Syndrome

The exact treatment used on a newborn with NAS will depend on several factors including the drug that was used, the baby’s overall health and abstinence scores, and whether the baby was born prematurely or was full-term. Most often babies with NAS will be treated by either being rocked or swaddled and by having noise and lights in their environment turned down. When a baby has difficulty eating due to NAS, they may also be given a higher-calorie diet to consume more nutrients or smaller feedings more often.

If these treatments do not work, or the symptoms are very severe, the affected infant may have to be given medication. This may include opioids such as methadone or morphine. By giving the newborn some opioids, the hope is that the symptoms will be reduced and the child can be slowly weaned off the drug. When this type of medication is required, however, the infant often must stay in the hospital for an extended time, sometimes for months.

Considerations for Expecting Mothers Using Opioids

NAS is thought to be a result of opiates and opioids only. A mother who uses nicotine, marijuana, or cocaine may not have a baby born with NAS, but there can be other long-term problems.

It is important that women who are pregnant or plan on becoming pregnant speak to their doctor about any opiates or opioids they are taking. Expectant mothers can reduce their dosage or stop taking the drug while they are still pregnant to try and prevent a baby being born with NAS. This should only be done under the supervision of a doctor however as quitting opioids or opiates, especially quitting them completely and abruptly, can have its own complications for the woman and her child.